Virginia, 2016Damaging Winds in Virginia, August 6, 2016
August 6, 2016 · NWS LWX · 21 events in 3 counties and zones
An upper-level trough triggered thunderstorms, and some thunderstorms became severe due to a hot and humid air mass in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough triggered thunderstorms, and some thunderstorms became severe due to a hot and humid air mass in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 9:38 AM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 6, 9:38 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1038 AM EDT Sat Aug 6 2016
.SYNOPSIS...
A cold front will move across the area this afternoon. High
pressure returns for the first part of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front to the west this morning with scattered showers forming
out ahead along a pre-frontal trough. Expecting these showers to
impact mainly near the Mason-Dixon thru the rest of the morning.
Looking ahead to this afternoon, the front is expected to swing
through generally late afternoon into the evening time period.
Cloudy conditions currently noted in the vis satellite over
northern half of the CWA, but already seeing clearing central VA
and southern MD which will lead to plenty of diurnal heating for
the day. Dew points noted in the low to mid 70s as well and with
persistent southerly flow ahead of the front, not anticipating too
much of a drop in the lower level moisture. Should see the clouds
over the northern half start to scatter mid day, but even if they
do linger, still expecting decent instability to develop. Overall
looking at a more higher instability/lower shear day, with the
better shear remaining to the north. The stronger forcing aloft
with the shortwave moving through looks to also stay more to the
north as well. Will continue with scattered showers and
thunderstorms in the forecast for this afternoon, some resulting
in gusty-stronger winds (especially Baltimore metro area). Should
also note that PWats between 1.5-2.0 inches will mean any
thunderstorm will produce brief heavy rainfall. The flow should be
progressive and the activity pulsey/scattered enough to minimize
the flooding threat.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
After the front pushes into central VA the central Shenandoah
Valley will be the only place with evening PoPs...and those would
be ending after midnight. Lows will range from the low 60s in the
Highlands to the mid 70s in lower southern MD. The majority of the
region will drop to the upper 60s.
No problems foreseen for Sunday or Sunday night. Highs in the mid
to upper 80s Sunday...60s almost all of the area Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
The work week will begin with a ridge of surface high pressure
progressing across the area while the region remains on the southern
periphery of the upper level shortwave track. Moisture will be
lacking on Monday, so any convection that develops will likely be
terrain-influenced and confined to areas south of US 48.
As the surface high slides east on Tuesday, return flow will begin,
with dewpoints noticeably higher. Even so, there is nothing notable
to spark convection other than terrain and the heat of the day, so
PoPs remain fairly low. Same situation on Wednesday.
Uncertainty increases in the forecast for the second half of the
work week. The upper ridge weakens a bit, which should allow a cold
front to try to move southward across the eastern Great Lakes. It
seems unlikely that it will reach this far south, so we remain hot
and humid. The question for precip development is whether some sort
of moisture connection develops between here and the forecast-to-
meander low down in the Gulf of Mexico. If that happens, as the GFS
depicts, precipitable water values would surge to nearly 2.5 inches
and heavy rain becomes a renewed threat by Friday. The ECMWF has no
such connection at this time and is in fact largely dry around here
for the same time period. With the uncertainty, not planning
substantial change to the going forecast.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR conditions today. Scattered afternoon/evening
thunderstorms possible at all the TAF sites, generally 19-23z.
Will fine tune exact timing with amendments. Any thunderstorm
could bring gusty winds and brief heavy rain fall resulting in
sub-VFR conditions. Winds SW up to 10 kts, becoming NW 5-10 kts in
the wake of the cold front tonight. VFR conditions tonight
through Sunday night.
No issues expected at the terminals for the first half of the
work week. Isolated to scattered showers and thunderstorms could
form in the heat of the afternoon, with the best chance at CHO.
&&
.MARINE...
Sub-SCA conditions on all waters through Sunday night. Scattered
showers and thunderstorms possible on all the waters today/this
evening. Any storm could produce gustier winds, especially over
the northern Chesapeake Bay. Will monitor for possible issuance of SMWs.
Winds will be light under high pressure Monday through Wednesday.
Isolated thunderstorms possible each afternoon/evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
Update...SEARS
Previous Discussion...Woody!/JE
Hazardous weather outlook, Aug 6, 8:18 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 AM EDT SAT AUG 6 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
918 AM EDT SAT AUG 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS MAY IMPACT THE WATERS THIS AFTERNOON...PRODUCING
GUSTY WINDS ESPECIALLY OVER NORTHERN CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071330-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
918 AM EDT SAT AUG 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Fauquier
- When
- August 6, 1:16 PM EST
- Where
- Fauquier County, 1.12 mi SE of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.691, -77.883
A large tree was down blocking both lanes of Spring Road at Elway Lane.
Thunderstorm Wind, Fauquier
- When
- August 6, 1:18 PM EST
- Where
- Fauquier County, 0.45 mi SSW of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.714, -77.783
A large tree limb was down blocking one lane of Walker Drive at Breezewood Drive.
Thunderstorm Wind, Culpeper
- When
- August 6, 2:47 PM EST
- Where
- Culpeper County, 0.8 mi ESE of Winston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.398, -78.005
A tree was down in the 13000 Block of Commonwealth Parkway.
Thunderstorm Wind, Culpeper
- When
- August 6, 2:50 PM EST
- Where
- Culpeper County, 0.99 mi W of Batna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.398, -77.898
A tree was down in the roadway along the 22000 Block of Algonquin Trail.
Thunderstorm Wind, Culpeper
- When
- August 6, 2:52 PM EST
- Where
- Culpeper County, 0.57 mi W of Batna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.401, -77.890
A tree was down blocking the roadway near the intersection of Algonquin Trail and Batna Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:14 PM EST
- Where
- Albemarle County, 2.43 mi SW of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.026, -78.633
A tree was down on Dick Woods Road near Taylors Gap Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:16 PM EST
- Where
- Albemarle County, 1.02 mi S of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.035, -78.600
A tree was down blocking the roadway near the intersection of Langford Drive and Dick Woods Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:20 PM EST
- Where
- Albemarle County, 0.54 mi NNE of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.058, -78.597
A tree was down on Tilman Road near Ivy Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:22 PM EST
- Where
- Albemarle County, 3.03 mi NE of Red Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.002, -78.581
A tree was down near the intersection of Monacan Trail Road and Poorhouse Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:22 PM EST
- Where
- Albemarle County, 0.73 mi NW of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.057, -78.610
A tree was down near the intersection of Morgantown Road and Grassmere Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:23 PM EST
- Where
- Albemarle County, 0.5 mi NNE of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.057, -78.597
A tree was down near the intersection of Morgantown Road and Ivy Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:27 PM EST
- Where
- Albemarle County, 2.61 mi S of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.012, -78.553
A tree was down in the 900 Block of Monacan Trail Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:40 PM EST
- Where
- Albemarle County, 2.79 mi N of Blemheim
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.940, -78.498
A tree was down on Carters Mountain Road near Deer Ridge Farm.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:40 PM EST
- Where
- Albemarle County, 2.67 mi SE of Red Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.943, -78.585
A tree was down near the intersection of Red Hill Road and Old Lynchburg Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:40 PM EST
- Where
- Albemarle County, 2.25 mi SSW of Simeon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.949, -78.462
A large tree limb was blocking the roadway near the intersection of Rolling Road and Presidents Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:40 PM EST
- Where
- Albemarle County, 0.94 mi NNE of Simeon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.993, -78.445
A tree was down near the intersection of Thomas Jefferson Parkway and Milton Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:44 PM EST
- Where
- Albemarle County, 1.66 mi NE of Carters Bridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.918, -78.550
A tree was down near the intersection of Scottsville Road and Red Hill Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:54 PM EST
- Where
- Albemarle County, 2.98 mi S of Blemheim
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.857, -78.504
A tree was down in the 6500 Block of Blenheim Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:58 PM EST
- Where
- Albemarle County, 1.04 mi NNE of Scottsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.813, -78.490
A tree was down in the 900 Block of Holly Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 3:59 PM EST
- Where
- Albemarle County, 1.01 mi SW of Scottsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.790, -78.513
A tree was down near the intersection of James River Road and Totier Creek Road.
Thunderstorm Wind, Albemarle
- When
- August 6, 4:00 PM EST
- Where
- Albemarle County, 1.47 mi ESE of Esmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.824, -78.594
A tree was down blocking the 2500 Block of Irish Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, August 6, 2016$108,000 · 54 kt wind · 18 events
- Flash Flooding and Flooding in Florida, August 6 to 10, 2016$14,000 · 50 kt wind · 15 events
- Flood and Damaging Winds in Massachusetts, August 6, 2016$19,000 · 50 kt wind · 6 events
- Damaging Winds in Texas, August 6, 2016$20,000 · 55 kt wind · 2 events
- Flood and Damaging Wind in Rhode Island, August 6, 2016$20,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Maine, August 6, 20161.5 in hail · 12 events
- High Surf and Heavy Rain in Hawaii, August 6 to 7, 20169 events
- Heavy Rain in Colorado, August 6, 20167 events
- Hail and Damaging Wind in Utah, August 6 to 7, 20161.75 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 6, 20163 events
- Damaging Winds in Virginia, August 6, 2016$10,000 · 50 kt wind · 3 events
- Hail in Arizona, August 6, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648507, 648508, 648509, 648510, 648511, 648514, 648516, 648517, 648518, 648519, 648520, 648522, 648523, 648524, 648525, 648527, 648528, 648529, 648530, 648531, 648526.